What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 29, 2:03 PM EST, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 29, 2:03 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
303 PM EDT Sat Aug 29 2020
.SYNOPSIS...
A cold front will set off showers and thunderstorms this
afternoon, some with gusty winds. Skies will clear Sunday and
Monday as high pressure moves into NY and PA.
&&
.NEAR TERM /THROUGH SUNDAY/...
303 PM update...
A severe thunderstorm watch is now in effect for Delaware and
Otsego Counties.
200 PM update...
A disorganized frontal system will push thunderstorms across NY
and PA this afternoon. CAPE values will climb to between 1000
and 1500 j/kg across our far eastern FA late this afternoon with
0-6km bulk shear values of 30 to 35 knots.
This combination of instability and shear should be sufficient
to spawn a few strong thunderstorms, some with gusty winds.
Much drier and cooler air will work into the region behind the
cold front. A few showers could continue over northeastern
sections of the forecast area Sunday morning, but the trend will
be for clearing skies. Temperatures will peak around 70 degrees
Sunday.
Expect clear and cool conditions Sunday night with temperatures
falling to between 46 and 50 degrees.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
155 PM UPDATE...
High pressure ridged over eastern NY will keep most of Monday
dry and seasonable. A short wave with a surface low over the
Ohio valley will push moisture eastward into NEPA late in the
day with a few showers possible before sunset.
Monday will see the wave and low push further east and north as
showers overspread much of the area, especially after midnight.
Marginal instability south and east may result in a bit of
thunder over the NEPA counties late.
Tuesday will feature a deeper southwest flow and instability
resulting in more widespread showers and scattered thunderstorms
ahead of an approaching cold front.
With that ends my final forecast discussion after 34 years in
the NWS. It's been a great career and I thank you for reading.
Stay safe. DGM
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
No changes in the long term. Changeable weather is expected as
rather fast moving systems move through in the westerly flow.
Best chance for dry weather will be Thursday between cold
fronts.
Previous discussion continues below.
415 am update...
Chance of rain showers will linger Tuesday into early Wednesday
although any precipitation should be very light with a narrow
axis of drier air situated along the spine of the nrn
Appalachians. The overall flow will remain cyclonic which
should keep the potential for increased cloud cover and light
rain over the region Tue into Wed. Mild temperatures expected
Tuesday with highs in the 70s...and overnight lows Tue night
into the upper 50s and lower 60s.
A push of warm air will likely be felt on Wednesday with highs
climbing into the upper 70s and lower 80s, and slightly higher
humidity as well. A stretched out cold front will drag across
the Northeast late Wed into Wed night, which will act to produce
another round of showers and thunderstorms. The pattern remains
fairly active Thursday and Friday with a series of embedded
upper level waves riding east through the region and combining
with some instability to trigger or enhance afternoon/evening
showers and storms.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A line of thunderstorms will pass through the terminals from
northwest to southeast between 18z and 23z. Thunderstorms will
cause brief visibility restrictions of 3SM to 5SM and ceiling
restrictions of 1500 feet to 3500 feet.
A broken low VFR to borderline MVFR deck will set up overnight
behind the front. Patchy river valley fog might affect KELM
around sunrise.
Clearing skies and VFR conditions are forecast for Sunday.
Outlook...
Early Sunday...Minor post-frontal ceiling restrictions KSYR-
KRME; possibly KITH-KBGM briefly.
Mid day Sunday through Monday night...Mainly VFR, but valley
fog likely Sunday night at least KELM; possibly other sites.
Tuesday through Wednesday...A chance of showers and
thunderstorms with associated brief restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DGM
LONG TERM...BJT/DGM
AVIATION...DJP
Hazardous weather outlook, Aug 29, 2:01 PM EST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
301 PM EDT Sat Aug 29 2020
NYZ009-015>018-022>025-036-037-044-045-055-056-062-PAZ038>040-043-
044-047-048-072-301915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
301 PM EDT Sat Aug 29 2020
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ046-057-301915-
Otsego-Delaware-
301 PM EDT Sat Aug 29 2020
...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.
In the hours before
Special weather statement, Aug 29, 2:39 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
339 PM EDT Sat Aug 29 2020
NYZ036-037-046-292015-
Otsego NY-Southern Oneida NY-Madison NY-
339 PM EDT Sat Aug 29 2020
...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL ONEIDA...NORTH
CENTRAL OTSEGO AND EAST CENTRAL MADISON COUNTIES UNTIL 415 PM EDT...
At 338 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bridgewater, or 11 miles east of Hamilton, moving east at 35 mph.
Small hail and strong wind gusts will be possible with this storm.
Locations impacted include...
Waterville, West Winfield, Bridgewater, Clayville, Unadilla Forks,
Stockwell, Youngs Crossing, North Brookfield, Hubbard Corners and
Millers Mills Crossing.
LAT...LON 4283 7539 4287 7543 4295 7544 4299 7521
4290 7520 4288 7520 4288 7521 4286 7521
4286 7514 4291 7509 4289 7505 4282 7503
TIME...MOT...LOC 1938Z 265DEG 29KT 4287 7532
HLCSpecial weather statement, Aug 29, 3:26 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Binghamton NY
426 PM EDT Sat Aug 29 2020
NYZ046-292100-
Otsego NY-
426 PM EDT Sat Aug 29 2020
...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN OTSEGO COUNTY UNTIL
500 PM EDT...
At 426 PM EDT, Doppler radar was tracking a strong thunderstorm over
Springfield, or 10 miles north of Cooperstown, moving east at 30 mph.
Small hail and strong wind gusts will be possible with this storm.
Locations impacted include...
Springfield, Richfield Springs, Cherry Valley, Salt Springville,
Glimmerglass State Park and East Springfield.
LAT...LON 4280 7502 4287 7500 4283 7490 4289 7488
4290 7486 4283 7466 4282 7465 4276 7467
4269 7465
TIME...MOT...LOC 2026Z 282DEG 27KT 4285 7490
HLCSpecial weather statement, Aug 29, 3:35 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Binghamton NY
435 PM EDT Sat Aug 29 2020
PAZ043-047-292100-
Wyoming PA-Luzerne PA-
435 PM EDT Sat Aug 29 2020
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN LUZERNE AND
SOUTHERN WYOMING COUNTIES UNTIL 500 PM EDT...
At 435 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kasson Brook, or 14 miles southwest of Tunkhannock, moving east at 30
mph.
Small hail and strong wind gusts will be possible with this storm.
Locations impacted include...
Falls, Vernon, Dallas, Harveys Lake, Orange, Noxen, Forkston, Kasson
Brook, Evans Falls and Beaumont.
LAT...LON 4138 7628 4154 7622 4151 7584 4130 7592
TIME...MOT...LOC 2035Z 279DEG 26KT 4145 7619
HLC
Local storm report, Aug 29, 3:51 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
451 PM EDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TSTM WND DMG EAST SPRINGFIELD 42.83N 74.80W
08/29/2020 OTSEGO NY FIRE DEPT/RESCUE
TREES DOWN
&&
DJPSpecial weather statement, Aug 29, 4:01 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
501 PM EDT Sat Aug 29 2020
PAZ043-044-047-072-292130-
Southern Wayne PA-Wyoming PA-Luzerne PA-Lackawanna PA-
501 PM EDT Sat Aug 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...LACKAWANNA...
SOUTHWESTERN WAYNE...LUZERNE AND SOUTHEASTERN WYOMING COUNTIES UNTIL
530 PM EDT...
At 501 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Waverly to near Harveys Lake to near Rohrsburg.
Movement was southeast at 30 mph.
Small hail and strong wind gusts will be possible with these storms.
Locations impacted include...
Scranton, Wilkes-Barre, Falls, Hazleton, Muhlenberg, Dunmore,
Kingston, Nanticoke, Plains and Old Forge.
LAT...LON 4095 7621 4114 7623 4113 7627 4120 7632
4121 7632 4128 7631 4135 7613 4160 7578
4146 7518 4142 7525 4137 7526 4137 7535
4133 7531 4124 7536 4122 7554 4112 7563
4113 7570 4109 7577 4101 7574 4090 7603
TIME...MOT...LOC 2101Z 296DEG 37KT 4152 7573 4130 7599 4115 7634
HLCLocal storm report, Aug 29, 4:09 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
509 PM EDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND DMG CHERRY VALLEY 42.80N 74.75W
08/29/2020 OTSEGO NY FIRE DEPT/RESCUE
TREES DOWN
&&
DJP